What is the role of lidocaine or phenytoin in tricyclic antidepressant-induced cardiotoxicity? by Foianini Anthony, Joseph Wiegand Timothy, Benowitz Neal in Clinical toxicology (Philadelphia, Pa.) (2010). PubMed

Abstract

Tricyclic antidepressant (TCA) poisoning is a relatively common occurrence and remains a significant cause of mortality and morbidity. Deaths from TCA toxicity are typically due to cardiovascular events such as arrhythmias and hypotension. Cardiovascular toxicity may be multifactorial. However, the primary mechanism is a TCA-induced membrane-depressant or "quinidine-like" effect on the myocardium resulting in slowing down of phase 0 depolarization of the cardiac action potential and subsequent impairment of conduction through the His-Purkinje system and myocardium. This effect is manifest as QRS prolongation on the EKG, atrioventricular (AV) block, and impairment in automaticity leading to hypotension and ventricular dysrhythmia. Primary treatment strategies include sodium bicarbonate, hypertonic saline, and correction of any conditions that may aggravate this toxicity such as acidosis, hyperthermia, and hypotension. In cases of severe TCA toxicity, administration of sodium bicarbonate may be insufficient to correct the cardiac conduction defects. Use of lidocaine or phenytoin, both Vaughan Williams Class IB antiarrhythmic agents, has been reported as an effective adjunctive therapy in cases of severe cardiotoxicity.

[ hide abstract ]

Discussed In Paper